Arkansas, 2008

Flash Flood in Arkansas, August 15, 2008

August 15, 2008 · NWS MEG · 1 event in 1 county or zone

An upper level disturbance moved through East Arkansas during the afternoon of August 15th, 2008. Showers and thunderstorms developed in association with the disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved through East Arkansas during the afternoon of August 15th, 2008. Showers and thunderstorms developed in association with the disturbance. Some storms became severe and produced flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 15, 9:50 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 15, 9:50 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1050 AM CDT FRI AUG 15 2008

.UPDATE...
AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE ACROSS PORTIONS
OF NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL THIS MORNING.
THIS TREND WILL CONTINUE THROUGH THE REST OF THE MORNING AND INTO
THE AFTERNOON HOURS ACROSS AREAS NORTH OF INTERSTATE 40 INCLUDING
MOST OF WEST TENNESSEE. HIGH TEMPERATURES WERE SLIGHTLY LOWERED IN
THESE AREAS WHERE CONVECTION AND CLOUD COVER WILL KEEP TEMPERATURES
IN THE 70S TO LOWER 80S TODAY.

SOUTH OF INTERSTATE 40...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON AS THE UPPER LEVEL SHORTWAVE
MOVES ACROSS THE AREA. SOME STORMS MAY APPROACH STRONG LEVELS.
HOWEVER...WITH CIRRUS CLOUDS INCREASING OVER THE AREA...HIGH
TEMPERATURES MAY HAVE A HARD TIME REACHING THE CONVECTIVE TEMPERATURE
OF MID 80S WITH EXCEPTION OF POSSIBLY NORTHEAST MISSISSIPPI.

ALSO...REMOVED THE PATCHY FOG FROM THE FORECAST AS VISIBILITIES
HAVE IMPROVED AS HIGH CLOUDS CONTINUE TO INCREASE ACROSS THE
MIDSOUTH.

&&

.PREV DISCUSSION... /ISSUED 445 AM CDT FRI AUG 15 2008/

DISCUSSION...

THE FORECAST CHALLENGE OF THE DAY IS RAIN CHANCES TODAY.

LATEST MODELS WERE IN FAIR TO DECENT AGREEMENT THROUGH
MONDAY...THEN DIVERGED CONSIDERABLY...MAINLY WITH THE PLACEMENT OF
AN UPPER LOW OVER THE CENTRAL U.S. NEXT WEEK. USED A BLEND OF
MODEL DATA...GENERALLY STICKING CLOSE TO THE GFS MODEL THROUGH THE
WEEKEND...THEN A MIXTURE OF THE GFS/ECMWF/CANADIAN GEM MODELS.

THE ONLY NOTICEABLE CHANGES MADE TO THE PREVIOUS FORECAST WERE TO
LOWER RAIN CHANCES TONIGHT AND SATURDAY OVER THE AREA WITH A
QUICKER ARRIVAL OF DRIER AIR FROM THE NORTH.

AT 430 AM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...SHOWERS AND
A FEW THUNDERSTORMS WERE MOVING INTO NE AR AND MO BOOTHEEL AS A
LOW PRESSURE DISTURBANCE OVER NW AR WAS APPROACHING THE AREA.
TEMPERATURES RANGED FROM 62 AT SAVANNAH TN TO 80 AT MEMPHIS TN.
SKIES WERE MOSTLY CLOUDY NORTH OF INTERSTATE 40 AND MOSTLY
CLEAR SOUTH. PATCHY FOG LOWERING VISIBILITIES TO LESS THAN 3
MILES WAS REPORTED AT SEVERAL LOCATIONS SOUTH OF INTERSTATE 40.

THIS MORNING...THINK AREAS NORTH OF INTERSTATE 40 WILL BE AFFECTED
BY SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WHERE
MOISTURE CONVERGENCE AROUND 700 MB WILL BE BEST. KEPT RAIN CHANCES
IN THE LIKELY...60 TO 70 PERCENT CATEGORY...IN THESE AREAS.
GENERALLY BELIEVE RAINFALL AMOUNTS WILL BE LIGHT AND LESS THAN
0.50 INCH IN MOST LOCATIONS. AREAS SOUTH OF INTERSTATE 40 WILL
REMAIN MAINLY DRY WITH PATCHY FOG DISSIPATING BY 9 AM CDT.

THIS AFTERNOON...THINK SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP SOUTH OF INTERSTATE 40 WHERE CONVECTIVE TEMPERATURES IN
THE MID TO UPPER 80S WILL BE REACHED THANKS TO A GOOD AMOUNT OF
MORNING SUN. ADDED MENTION OF STRONG STORMS IN THE HWO OVER MUCH
OF NORTH MS WHERE THE AIR WILL BE MOST UNSTABLE...LIFTED INDICES
-3 TO -6 AND SBCAPES 1500 TO 2500 J/KG. GUSTY WINDS...HEAVY
DOWNPOURS...AND SMALL HAIL ARE THE MAIN HAZARDS. CANNOT RULE OUT
A STRAY SEVERE STORM. NORTH OF INTERSTATE 40...CLOUDS WILL KEEP
THE AIR COOL AND STABLE...SO THINK RAIN COVERAGE WILL BE LESS.
RAINFALL AMOUNTS WILL GENERALLY BE 0.25 INCH OR LESS WITH HEAVIER
ISOLATED AMOUNTS PERHAPS UP TO AROUND 1 INCH OVER NORTH MS.

AS FOR TEMPERATURES TODAY...THE 00Z MAV GUIDANCE APPEARED TO BE
ON TRACK WITH HIGHS IN THE 80S...COOLER NORTH WITH CLOUDS AND
HEAVIER MORNING RAIN AND WARMER SOUTH WITH MORNING SUN.

TONIGHT...THINK MOSTLY CLOUDY SKIES AND MAINLY DRY CONDITIONS
WILL PREVAIL. KEPT A SLIGHT CHANCE OF SHOWERS AND STORMS AS
MOISTURE WILL BE SLOW TO DEPART. ALSO...LATEST MODELS FORECAST
ANOTHER WEAK LOW PRESSURE DISTURBANCE/SHORT WAVE ROTATING INTO THE
AREA FROM THE NORTH WHICH MAY PRODUCE ENOUGH LIFT TO CAUSE A FEW
SHOWERS AND THUNDERSTORMS TO DEVELOP. WITH SOME CLEARING POSSIBLE
LATE NORTH OF INTERSTATE 40...FOG DEVELOPMENT MAY BE A CONCERN...
BUT LEFT OUT OF FORECAST FOR NOW WITH LOW CONFIDENCE. LOWS WILL
MAINLY BE IN THE 60S.

SATURDAY THROUGH MONDAY...UNSEASONABLY DRY AIR WITH BELOW NORMAL
TEMPERATURES CAN BE EXPECTED UNDER MOSTLY CLEAR SKIES. KEPT 20
PERCENT CHANCE OF SHOWERS/STORMS SATURDAY SOUTH OF A HELENA AR
TO TUPELO MS LINE WHERE MOISTURE WILL BE SLOWEST TO DEPART.
OTHERWISE...PLEASANT CONDITIONS FOR MID AUGUST CAN BE EXPECTED
WITH SURFACE DEWPOINTS FALLING INTO THE 50S. HIGHS WILL BE IN THE
UPPER 80S AND LOWER 90S WHILE LOWS WILL RANGE FROM THE MID/UPPER
50S IN COOL RURAL LOCATIONS OF WEST TN TO UPPER 60S AT MEMPHIS.
RECORD LOWS MONDAY MORNING AT JACKSON TN AND TUPELO MS...57 AND 60
SET IN 1992 RESPECTIVELY...MAY BE IN JEOPARDY.

MONDAY NIGHT THROUGH THURSDAY...DID NOT MAKE BIG CHANGES TO THIS
PART OF THE FORECAST WITH LONG TERM MODELS IN DISAGREEMENT...
MAINLY WITH THE HANDLING OF AN UPPER LOW TO OUR WEST AND UPPER
LEVEL RIDGE DEVELOPING TO OUR EAST. USED A COMPROMISE BETWEEN THE
COOLER/WET GFS AND HOT/DRY ECMWF MODELS. TEMPERATURES WILL LIKELY
RETURN TO NORMAL...IF NOT ABOVE NORMAL BY THE MIDDLE OF THE WEEK.
HEAVY RAINFALL POTENTIAL APPEARS TO BE RATHER LOW AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  86  69  88  66 /  50  20  10   0
MKL  83  63  87  57 /  50  20   0   0
JBR  80  64  88  60 /  60  20   0   0
TUP  90  66  88  63 /  40  20  10  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KNS/MBS
Hazardous weather outlook, Aug 15, 3:13 AM CST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
413 AM CDT FRI AUG 15 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-161115-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
413 AM CDT FRI AUG 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS UP TO
50 MPH...HEAVY DOWNPOURS...AND PEA SIZE HAIL ARE POSSIBLE BETWEEN
11 AM AND 7 PM CDT SOUTH OF A FORREST CITY ARKANSAS TO SOUTHHAVEN
MISSISSIPPI TO IUKA MISSISSIPPI LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MBS

In the hours before

Special weather statement, Aug 15, 12:37 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
137 PM CDT FRI AUG 15 2008

MSZ004-005-151915-
ALCORN MS-TIPPAH MS-
137 PM CDT FRI AUG 15 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHWESTERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  EAST CENTRAL TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 7 MILES SOUTHWEST OF KOSSUTH AT 137 PM CDT. THE
STORM WAS NEARLY STATIONARY.

PEOPLE IN ALCORN AND TIPPAH COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 215 PM
CDT.

The radar

The Memphis radar (KNQA), 112 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Craighead

When
August 15, 1:20 PM CST to 2:20 PM CST
Where
Craighead County, 1 mi SE of Egypt to 1.17 mi SE of Egypt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.860, -90.937

Heavy rain produced flash flooding southeast of Egypt. Water covered Highway 91 as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130629.